Heavy Rain, Elkhart
- When
- July 27, 9:30 AM EST to July 29, 9:30 AM EST
- Where
- Elkhart County, 3.67 mi E of Simonton Lake
- Reported by
- Public
- Coordinates
- 41.740, -85.910
A 48 hour rainfall total of 6.25 inches.
Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain. They also produced sporadic wind damage across northwest Indiana. An EF0 tornado also occurred in Cass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 5:56 AM EST, 3 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
656 AM EDT Thu Jul 27 2023
.SYNOPSIS...
Issued at 241 AM EDT Thu Jul 27 2023
It will be hot and humid through Friday, with the next chance for
showers and storms returning late Friday into Friday night.
Slightly cooler temperatures and less humid this weekend into
next week.
&&
.SHORT TERM...(Today and Tonight)
Issued at 241 AM EDT Thu Jul 27 2023
A misty to foggy start this morning for some locations but we
will see a break today in the precipitation department after a
pretty busy day yesterday. The main forecast concern today will be
the continuation of the heat and humidity in the wake of
yesterday's disturbance.
A zonal flow aloft and around 591 DM 500 mb heights will allow
for synoptic warming bringing highs in the lower 90s away from the
Lake Michigan shoreline areas. This will be coupled with a very
moist airmass with dew points today in the mid to upper 70s. This
will make for very uncomfortable conditions with the steamy air.
Heat Indices will run in the 90s today with a few locations seeing
above 100 degree indices. The overnight periods will not bring
any respite from the moisture and warm temperatures with lows only
dropping into the 70s with only a few locations seeing lows into
the upper 60s in our northeast portion of the CWA. Therefore, a
Heat Advisory is in effect through Friday evening to address the
heat impact concerns that will be possible.
&&
.LONG TERM...(Friday through Wednesday) Issued at 241 AM EDT Thu
Jul 27 2023
Another hot day which looks to be slightly warmer than Thursday
and continued very humid conditions will make it feel tropical by
all counts. Heat Indices in most locations will be around the 100
degree mark with even some locations getting heat indices near
110. So again very uncomfortable with heat impacts likely. The
Heat Advisory will continue through Friday evening.
Some relief will be on the way as the Four Corners region broad
ridging pushes northward and will then allow for upper level
troughing to move southward from Canada and bring a cool front
southward into the area. However, this cool frontal passage will
also bring increased chances of rain and thunderstorms Friday
afternoon and evening with very unstable conditions with the heat
and humidity south of the boundary and the front will act as a
lifting mechanism to focus the convection along the boundary as it
moves southward. SPC has put our northern parts of the CWA under a
Slight risk for severe thunderstorms and our southern half of the
area under a Marginal risk on Friday. Guidance suggests MUCAPE
values of 2500 to around 4000 J/kg along with 6 to 7 deg/km mid
level lapse rates will be available on Friday afternoon. Bulk
shear values may approach 35 to 45 knots. Another concern will be
the potential hydro issues with heavy rainfall for many areas
that received heavy rainfall yesterday due to the flow alignment
parallel to the boundary making training of storms possible. Some
locations may see over 1 inch of rainfall with this event.
Showers and a few thunderstorms will be possible into Saturday
afternoon/evening before moving southward out of the area. On the
marine side of things waves will increase on Lake Michigan and may
bring high swim risk for the beaches on Saturday. Highs on
Saturday will be slightly cooler with highs in the 80s (cooler
near the lake) and also noticeably less humid by Saturday evening.
Continued cooler (highs in the low to mid 80s) and less humid
through the remainder of the weekend and into the beginning of
next week as the upper level troughing hangs over the region.
Ridging will begin to squeeze back into the area on Tuesday
bringing warmer temperatures and a few disturbances from the
northwest on the eastern periphery of the ridge will bring
increased chances for rain showers and perhaps a few
thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 652 AM EDT Thu Jul 27 2023
Have added IFR fog earlier at SBN with TEMPO visibilities down to
VLIFR where skies had cleared. FWA continued to fall with the
visibility down to 1 mile at 1043Z. The fog should mix out by 14Z
rendering clear skies with little to support clouds in the
atmospheric profile.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 9 AM EDT /8 AM CDT/ this morning for
INZ005>009-012>015-020-103-104-116-203-204-216.
Heat Advisory until midnight EDT /11 PM CDT/ Friday night for
INZ005>009-103-104-203-204.
Heat Advisory until midnight EDT /11 PM CDT/ Friday night for
INZ012>015-017-018-020-022>027-032>034-116-216.
MI...Dense Fog Advisory until 9 AM EDT this morning for MIZ078>081-
177-277.
Heat Advisory until midnight EDT Friday night for MIZ078>081-177-
277.
OH...Dense Fog Advisory until 9 AM EDT this morning for OHZ001-002.
Heat Advisory until midnight EDT Friday night for OHZ001-002-004-
005.
Heat Advisory until midnight EDT Friday night for OHZ015-016-024-
025.
LM...NONE.
&&
SYNOPSIS...Andersen
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 409 AM EDT Thu Jul 27 2023 INZ005>009-103-104-203-204-MIZ078>081-177-277-OHZ001-002-280815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte- Eastern St. Joseph IN-Southern La Porte-Western St. Joseph IN- Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien- Southern Berrien-Williams-Fulton OH- 409 AM EDT Thu Jul 27 2023 /309 AM CDT Thu Jul 27 2023/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... ...HEAT ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Foggy/misty start to the morning with lowered visibilities may make travel difficult. Continued heat and humidity today bringing potential heat related impacts to the area. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory this morning. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Continued heat and humidity will bring potential heat related impacts across the area on Friday. Friday afternoon/evening strong to severe thunderstorms will be possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-022>027-032>034-OHZ015-016-024-025-280815- Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH- 409 AM EDT Thu Jul 27 2023 ...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Today and tonight. Continued heat and humidity today bringing potential heat related impacts to the area. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Continued heat and humidity will bring potential heat related impacts across the area on Friday. Friday afternoon/evening strong to severe thunderstorms will be possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012>015-020-116-216-280815- Starke-Pulaski-Marshall-Fulton IN-White-Northern Kosciusko- Southern Kosciusko- 409 AM EDT Thu Jul 27 2023 /309 AM CDT Thu Jul 27 2023/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... ...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Foggy/misty start this morning with lowered visibilities may make travel difficult. Continued heat and humidity today bringing potential heat related impacts to the area. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory this morning. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Continued heat and humidity will bring potential heat related impacts across the area on Friday. Friday afternoon/evening strong to severe thunderstorms will be possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ004-005-280815- Defiance-Henry- 409 AM EDT Thu Jul 27 2023 ...HEAT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT FRIDAY NIGHT... This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and Tonight. Continued heat and humidity today bringing potential heat related impacts to the area. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Continued heat and humidity will bring potential heat related impacts across the area on Friday. Friday afternoon/evening strong to severe thunderstorms will be possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-280815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 409 AM EDT Thu Jul 27 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A slight risk of severe thunderstorms over southern Lake Michigan will be present on Friday afternoon and evening. Saturday an increase in waves may bring a high swim risk on Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Northern Indiana radar (KIWX), 46 km away, was scanning. The volume nearest the first event began at 14:31 UTC.
28 thunderstorm wind, 5 heavy rain, 4 hail, 3 tornado, 1 flood. Local standard time, as filed.
A 48 hour rainfall total of 6.25 inches.
Picture shared on social media of several hailstones, possibly just over an inch in diameter.
Rain total of 5.20 inches since 11 PM EDT.
Rain total of 2.14 inches since 11 PM EDT.
Several photos shared on Facebook of quarter size hail near the fairgrounds.
Photo shared on Facebook of slightly larger than quarter size hail.
The public reported numerous large trees down on West Calloway St.
Rain total of 3.98 inches from 12 AM to 7 AM CDT.
Numerous trees, tree limbs and power lines down in New Carlisle. Some trees fell onto homes. No injuries reported. Time estimated from radar.
Tree down across road in Lake of the Woods. Time estimated by radar.
Tree down along North Michigan Street in Plymouth. Time estimated from radar.
Tree down bloacking roadway. Time estimated by radar.
Three to six inch diameter tree limbs down.
Tree snapped in half on IN-23 in North Liberty at the intersection with Market Street. Time estimated by radar.
Broadcast media reports several trees down in North Liberty.
Three to six inch diameter tree limbs down in northern Elkhart.
Trees and tree limb damage reported just east of Rochester in Twitter.
Report of power lines down in North Liberty.
A 60 mph wind gust at the Rochester AWOS.
Report of multiple trees down in subdivision.
An amatuer radio operator reports tree down in front of the residence at Maple Street. Highest measured gust of 47 mph.
Tree down at Rose and exit 2B between Walkerton and La Paz.
The majority of the damage was to beans and corn extending from west of S CR 900 E to north of SR 218 to near the intersection of E CR 700 S and S CR 500 W. A small area of tree damage was found at a property on S CR 900 E in the path of the crop damage. The Grissom ARB recorded a 74 mph wind gust immediately after the dissipation of the tornado from RFD winds.
Ground and storm spotter assisted drone surveys revealed a tornado touched down just west of the Eel River Golf course in Whitley county and tracked rapidly east-southeast crossing US 33 in Allen county before dissipating in a corn field west of Chase Road. Trees were damaged on the golf course and along the Whitley/Allen county line (County Line Road) where newly placed metal power poles were pushed over slightly. This tornado intensified further as it reached the Hildebrand/Frazier intersection with numerous trees down and a home sustained minor roof and siding damage. The tornado continued through crop fields before downing a number of tree limbs, topping trees, and even snapping trees at ground-level at a residence. The home sustained damage from fallen trees and limbs. The tornado was on the ground for approximately 2.7 miles (around 0.6 miles in Whitley county and just over two miles in Allen County).
Ground and storm spotter assisted drone surveys revealed a tornado touched down just west of the Eel River Golf course in Whitley county and tracked rapidly east-southeast crossing US 33 in Allen county before dissipating in a corn field west of Chase Road. Trees were damaged on the golf course and along the Whitley/Allen county line (County Line Road) where newly placed metal power poles were pushed over slightly. This tornado intensified further as it reached the Hildebrand/Frazier intersection with numerous trees down and a home sustained minor roof and siding damage. The tornado continued through crop fields before downing a number of tree limbs, topping trees, and even snapping trees at ground-level at a residence. The home sustained damage from fallen trees and limbs. The tornado was on the ground for approximately 2.7 miles (around 0.6 miles in Whitley county and just over two miles in Allen County).
Power lines down at US 33 and Carroll Rd.
Two trees down on Dupont and Fritz Roads. Time estimated from radar.
Storm total rain of 3.19 inches.
Tree limbs down and shingles off the roof at Avalon at Northbrook Apartments.
Several trees down in the parking lot of this store.
Many trees down or snapped. Part of barn roof torn off.
Tree limbs down in the Saint Joe area. Time estimated by radar.
Siding damage to a ched and numerous tree branches down.
A few trees and power lines down near New Haven.
Tree down at 5773 E and 400 S in Salamonia.
Tree down at 350 W and 200 N in Portland.
Tree down onto unoccupied car. Time estimated from radar.
Multiple trees down. Time estimated by radar.
Jay County Sheriffs Office reports that 100 S is closed between 100 E and 300 E due to power lines down accross the road. Time estimated via radar.
Flooding at the Elkhart County Fair near Gate 1. From a photo on Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123839, 1130455, 1123858, 1123859, 1130456, 1130457, 1130458, 1123842, 1123809, 1123811, 1123812, 1123818, 1123819, 1123820, 1123821, 1123822, 1123823, 1123825, 1130493, 1123832, 1123833, 1123834, 1123837, 1124133, 1124135, 1123856, 1123857, 1123855, 1123853, 1123854, 1123851, 1123852, 1123850, 1123848, 1123849, 1123844, 1123845, 1123846, 1123847, 1123843, and more.